Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 14, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 3, 2007, 11:59 PM EDT for Tazewell County, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2007, 11:59 PM EDT (03:59 UTC)
- Expired
- Apr 4, 2007, 12:36 AM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 12:20 AM EDT | TSTM WND DMG | Tazewell, VA | 2 LARGE TREES DOWN. SCATTERED POWER OUTAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 040359
SVRRNK
VAC185-040445-
/O.NEW.KRNK.SV.W.0014.070404T0359Z-070404T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 PM EDT TUE APR 3 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1245 AM EDT
* AT 1157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 17 MILES NORTHWEST OF BANDY TO 16 MILES SOUTH OF CLAYPOOL
HILL...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF HURLEY
TO 6 MILES WEST OF SALTVILLE...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
BANDY...
CLIFFIELD...
AMONATE...
TAZEWELL...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3721 8171 3708 8184 3700 8175 3704 8150
3715 8131 3724 8126
$$
JH2 follow-up statements
000
WWUS51 KRNK 040415
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1214 AM EDT WED APR 4 2007
VAC185-040445-
/O.CON.KRNK.SV.W.0014.000000T0000Z-070404T0445Z/
TAZEWELL VA-
1214 AM EDT WED APR 4 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR TAZEWELL COUNTY...
AT 1209 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF AMONATE TO 9 MILES SOUTH OF CLAYPOOL
HILL...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF WELCH TO
SALTVILLE...MOVING EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
TIPTOP BY 1235 AM EDT...
GRATTON BY 1240 AM EDT...
BLUEFIELD BY 1245 AM EDT...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3721 8171 3708 8184 3700 8175 3704 8150
3715 8131 3724 8126
$$
JH000
WWUS51 KRNK 040436
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 AM EDT WED APR 4 2007
VAC185-040443-
/O.CAN.KRNK.SV.W.0014.000000T0000Z-070404T0445Z/
TAZEWELL VA-
1233 AM EDT WED APR 4 2007
...THE SEVERE THUNDERSTORM WARNING FOR TAZEWELL COUNTY IS
CANCELLED...
THE LINE OF THUNDERSTORMS HAD WEAKENED DURING THE PAST 30 MINUTES.
SHOWERS ARE EXPECTED TO LINGER OVER THE NEXT HOUR BUT THE THREAT OF
SEVERE WEATHER HAS ENDED.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.
LAT...LON 3721 8171 3708 8184 3700 8175 3704 8150
3715 8131 3724 8126
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:10 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Apr 3, 9:10 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 910 PM EDT TUE APR 3 2007 .SHORT TERM /REST OF TONIGHT/... AXIS OF WEAK INSTABILITY/THETA-E ALONG/WEST OF THE BLUE RIDGE PER MSAS CAUSING A FEW SHRA TO DEVELOP IN THE NEW RIVER VALLEY WELL AHEAD OF MAIN PRE-FRONTAL CONVECTIVE LINE NOW IN CENTRAL KY. EXPECT MAY SEE SCATTERED SHRA/TSRA OVER THE NEXT FEW HOURS BEFORE WEAKENING CONVECTIVE LINE NEARS THE WESTERN SLOPES SHORTLY AFTER MIDNIGHT SIMILAR TO THE LATEST RUC. 00Z RAOBS SHOW PLENTY OF DRY AIR ALOFT CAPPED BY MID LEVEL INVERSION WHILE ONLY SLOW MOISTENING UNDERNEATH AS SEEN BY INVERTED V TYPE PROFILE. HOWEVER BACKED LOW LEVELS ALONG WITH ONGOING MOISTURE ADVECTION/UPSTREAM COLD POOL MAY SUPPORT OVERNIGHT CONVECTION GETTING A BIT FARTHER EAST THAN GUIDANCE SO TRENDING POPS EASTWARD A LITTLE. OTRW DELAYING MAIN ONSET OF LIKELY/CAT POPS WEST UNTIL AROUND MIDNIGHT...AND THEN EXPANDING LIKELYS EAST TO NEAR THE BLUE RIDGE...WITH LOW CHANCES OUT EAST IN THE EARLY MORNING HOURS. TEMPS WILL BE SLOW TO FALL WITH DEWPOINTS RISING AND MIXING AHEAD OF THE FRONT STILL LAGGING BACK IN THE MIDWEST. HOWEVER EXPECT SOME COOLING VIA SHRA BAND WEST OVERNIGHT WITH LOWS OUT EAST POSSIBLY STAYING ABOVE 60 UNTIL MORNING. THUS BUMPED UP LOWS SOME ESPCLY BLUE RIDGE EAST AND LEFT MAINLY 50S MOUNTAINS. && .PREV DISCUSSION... /ISSUED 727 PM EDT TUE APR 3 2007/ UPDATE...AVIATION. AVIATION /00Z-24Z/... VFR CONDITIONS WILL CONTINUE THIS EVENING INTO TONIGHT. A FAST MOVING COLD FRONT WILL MOVE THRU LATE TONIGHT INTO WEDNESDAY MORNING FROM WEST TO EAST. SCT MVFR WITH ISOLD IFR SHOWERS/TSTMS AND CLOUDS ASSOC WITH FRONT WILL DIMINISH AS THEY MOVE EAST ACROSS THE MTNS. A SHARP 40-50 DEG WIND SHIFT CAN BE EXPECTED WITH THIS FRONT WITH WEST WINDS BECOMING GUSTY. RETURN TO VFR CONDITIONS ANTICIPATED WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. PREV DISCUSSION... /ISSUED 406 PM EDT TUE APR 3 2007/ SHORT TERM /TONIGHT/... CONCERN TONIGHT IS APPROACH OF SFC FRONT AND STATUS OF OHIO VALLEY MESOSCALE CONVECTIVE SYSTEM (MCS) BY THE TIME IT REACHES THE FCST AREA. AT 18 UTC...SFC FRONT WAS FROM SRN WISCONSIN TO SPRINGFIELD MO. MCS WAS AHEAD OF FRONT...EXTENDING FROM TOL-IND-STL. VSBL SAT IMAGERY AND RGNL RADARS INDICATE EXPLOSIVE TSTM DEVELOPMENT IN THIS PREFRONTAL ENVIRONMENT. QUESTION IS IF ANY OF THIS ACTIVITY WILL REACH OUR CWA TONIGHT. ATTM BELIEVE BOUNDARY WILL REACH OUR WRN CWA AFT 06 UTC...BUT BE IN A WEAKENING STATE PER LOSS OF DIURNAL HEATING AND AVAILABLE THERMODYNAMIC SUPPORT. SPC HAS A SLGT RISK OF SVR UP TO OUR DOORSTEP...BUT NOTHING MORE. EVEN THOUGH RISK OF SVR WL BE WANING...THINK NEAR LIKELY OR CATEGORICAL POPS STILL IN ORDER FOR THE WRN CWA FOR THE LATE NIGHT. LONG TERM /WEDNESDAY THROUGH TUESDAY/... REMNANTS OF DEEP CONVECTION WILL CROSS OUR MTNS DURNING THE EARLY MORNING HOURS WEDNESDAY...THE SFC SYNOPTIC FRONT COMING THROUGH DURING THE MORNING. THE FRONT IS STRONG...SO ANTICIPATE AN ABRUBT WIND SHIFT WITH RAPID DRYING IN ITS WAKE. SKIES ARE EXPECTED TO CLEAR FOR THE AFTERNOON WITH GUSTY WEST TO NORTHWEST WINDS. THE AIRMASS BEHIND THIS FRONT IS MUCH COOLER...AND WILL BE REINFORCED WITH SOME MUCH COLDER AIR FOR THE END OF THE WEEK AND INTO THE WEEKEND. RECORD LOWS ARE EXPECTED TO BE TESTED THIS WEEKEND. A LARGE UPPER VORTEX IS FCST BY ALL MODELS TO SETTLE SOUTHWARD FROM CANADA...BECOMING CENTERED OVER NEW ENGLAND BY 12Z FRIDAY. THIS WILL OPEN UP A PIPELINE TO SOME VERY COLD AIR... 85H TEMPS FCST AS LOW AS M10... UNSEASONABLY COLD FOR THE SEASON. THIS LATE SEASON COLD FOLLOWS ON THE HEELS OF SOME EARLY SEASON WARMTH...THE WHIPLASH CERTAINLY TO HAVE SOME ADVERSE EFFECTS ON AREA VEGITATION. NOT SURE HOW MUCH...BUT WITH LOW TEMPS FCST IN THE 20S (TEENS IN THE COLDER MTN VALLEYS)...A HARD FREEZE WILL LIKELY STUNT THIS EARLY SEASON GREENUP AND DAMAGE THE FRUIT BLOSSOMS. AVIATION /20Z-18Z/... VFR CONDS THROUGH THE EVENING...OUTSIDE OF ISOLATED SMALL SHOWERS/TSTMS. FAST MOVING FRONT COMING THRU LATE TONIGHT FROM WEST TO EAST. SHOWERS/TSTMS ASSOC WITH FRONT WILL DIMINISH AS THEY MOVE EAST ACROSS THE MTNS. SHARP 40-50 DEG WIND SHIFT CAN BE EXPECTED WITH THIS FRONT WITH WEST WINDS BECOMING GUSTY. RETURN TO VFR CONDS IN THE WEST BY 18Z WED. FIRE WEATHER... STRONG WINDS AND LOW RH WEDNESDAY AND THURSDAY. FRONTAL PASSAGE EARLY WEDNESDAY WILL BRING GUSTY WEST TO NORTHWEST WINDS WEDNESDAY. THERE IS THE THREAT OF SHOWERS AND THUNDERSTORMS WITH THE PASSAGE OF THE FRONT WEDNESDAY MORNING...SOME WETTING RAIN LIKELY WEST OF THE BLUE RIDGE (A QUARTER INCH). ALONG AND EAST OF THE BLUE RIDGE...THE CHANCES OF A WETTING RAIN ARE MUCH LOWER AND IF NO RAIN OCCURS...CRITICAL FIRE WEATHER CONDTIONS MAY DEVELOP. THIS FRONT IS STRONG...SO ANTICIPATE AN ABRUBT WIND SHIFT WITH RAPID DRYING IN ITS WAKE WEDNESDAY MORNING. SKIES ARE EXPECTED TO CLEAR FOR THE AFTERNOON WITH GUSTY WEST TO NORTHWEST WINDS DEVELOPING. WIND GUSTS UP TO 40 MPH ARE LIKELY IN THE HIGHER ELEVATIONS...20 TO 30 MPH GUSTS ELSEWHERE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SHORT TERM...JH
Hazardous weather outlook, Apr 3, 9:15 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 915 PM EDT TUE APR 3 2007 NCZ001>004-018>020-VAZ007-009>020-022-032-WVZ042>045-050115- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER- 915 PM EDT TUE APR 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. A BAND OF THUNDERSTORMS MAY MOVE ACROSS THE MOUNTAINS AFTER MIDNIGHT POSSIBLY RESULTING IN DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MAJOR CHANGE IN AIRMASS WILL TAKE PLACE DURING THE DAY WEDNESDAY BEHIND A COLD FRONT. BY WEDNESDAY NIGHT...TEMPERATURES IN THE MOUNTAINS WILL DROP BELOW FREEZING FOR SEVERAL HOURS...AND BY THURSDAY NIGHT THROUGH SUNDAY NIGHT...EVEN PIEDMONT LOCATIONS WILL BE EXPERIENCING OVERNIGHT LOWS INTO THE UPPER 20S TO NEAR FREEZING EACH NIGHT...WITH SOME TEENS AND LOWER 20S IN THE MOUNTAINS. THIS WILL BE A HARD FREEZE FOR MOST LOCATIONS...REPEATING FOR SEVERAL NIGHTS THROUGH THIS WEEKEND. IN ADDITION TO UNSEASONABLY COLD TEMPERATURES...BREEZY CONDITIONS WILL PERSIST BEHIND THE FRONT FOR SEVERAL DAYS...MAKING IT FEEL EVEN COLDER. WHILE THE AVERAGE START OF THE GROWING SEASON HAS NOT BEEN REACHED YET...THE EARLY START TO GROWTH THIS YEAR MAY REQUIRE THE NEED FOR FREEZE WATCHES AND WARNINGS....PENDING COORDINATION WITH THE AGRICULTURAL COMMUNITY. THE PUBLIC IS URGED TO TAKE NECESSARY PRECAUTIONS AND MONITOR THE LATEST FORECASTS REGARDING THIS RETURN TO MORE WINTER LIKE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ005-006-VAZ023-024-033>035-043>047-058-059-050115- ROCKINGHAM-CASWELL-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 915 PM EDT TUE APR 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MAJOR CHANGE IN AIRMASS WILL TAKE PLACE DURING THE DAY WEDNESDAY BEHIND A COLD FRONT. BY WEDNESDAY NIGHT...TEMPERATURES IN THE MOUNTAINS WILL DROP BELOW FREEZING FOR SEVERAL HOURS...AND BY THURSDAY NIGHT THROUGH SUNDAY NIGHT...EVEN PIEDMONT LOCATIONS WILL BE EXPERIENCING OVERNIGHT LOWS INTO THE UPPER 20S TO NEAR FREEZING EACH NIGHT...WITH SOME TEENS AND LOWER 20S IN THE MOUNTAINS. THIS WILL BE A HARD FREEZE FOR MOST LOCATIONS...REPEATING FOR SEVERAL NIGHTS THROUGH THIS WEEKEND. IN ADDITION TO UNSEASONABLY COLD TEMPERATURES...BREEZY CONDITIONS WILL PERSIST BEHIND THE FRONT FOR SEVERAL DAYS...MAKING IT FEEL EVEN COLDER. WHILE THE AVERAGE START OF THE GROWING SEASON HAS NOT BEEN REACHED YET...THE EARLY START TO GROWTH THIS YEAR MAY REQUIRE THE NEED FOR FREEZE WATCHES AND WARNINGS....PENDING COORDINATION WITH THE AGRICULTURAL COMMUNITY. THE PUBLIC IS URGED TO TAKE NECESSARY PRECAUTIONS AND MONITOR THE LATEST FORECASTS REGARDING THIS RETURN TO MORE WINTER LIKE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 3, 11:38 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1138 PM EDT TUE APR 3 2007 VAZ007-009-040445- TAZEWELL-SMYTH- INCLUDING THE CITIES OF...TAZEWELL...MARION 1138 PM EDT TUE APR 3 2007 ...LINE OF THUNDERSTORMS WITH STRONG WINDS APPROACHING THE AREA... A FAST MOVING LINE OF THUNDERSTORMS WILL SWEEP EAST INTO TAZEWELL AND SMYTH COUNTIES TOWARD MIDNIGHT. WIND GUSTS TO 50 MPH ALONG WITH HEAVY RAIN AND SMALL HAIL WILL LIKELY ACCOMPANY THIS LINE BEFORE IT WEAKENS. PERSONS IN THESE AREAS SHOULD BE ALERT FOR FAST CHANGING CONDITIONS AND BE PREPARED TO SEEK SHELTER. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 4:24 AM EDT | Wind Advisory | RNK | Carroll, Grayson, City of Galax | 24 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.